MAUDE Adverse Event Report: ENCORE MEDICAL L.P. 3D KNEE; INSERT, 3D SIZE6 X 9MM R DCM

ENCORE MEDICAL L.P. 3D KNEE; INSERT, 3D SIZE6 X 9MM R DCM
Model Number 392-09-606
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/05/2019
Type of Reportable Event Serious Injury
Event or Problem Description
Revision surgery - unusually high polyethylene wear after implantation in 2010.
 
Additional Manufacturer Narrative
The reason for this revision surgery was due to excessive wear.The component was implanted, as reported, in 2010 and may have been in vivo for 9 years.There is no information in this complaint about any patient injuries, activities, or accidents that may have contributed to the need for this revision surgery.There are no reported pre-existing patient health conditions.The healthcare professional indicated there was no delay in surgery and another suitable device was available for use.The revision surgery was completed as intended.The device was disposed of at the hospital and not made available to djo surgical for examination.A review of the implant device history records (dhr), shows that the reported component used in the previous surgery, when released for use, met design and manufacturing requirements.There were no non-conforming material reports (ncmrs) associated with the product that may have contributed to the reported event.The device was verified to have gone through an acceptable sterilization process and was within its expiration date at the time of use during the previous surgery.Customer complaint history of the reported device showed no present trends or on-going issues that are in need of review.The root cause of this complaint was a revision surgery due to excessive wear.There were no findings during this investigation that indicate that the reported device was defective.There are multiple factors that may contribute to an event that are outside of the control of djo surgical.Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.
 
Additional Manufacturer Narrative
Corrected date: see device identification, concomitant medical products & device evaluated by mfr.Manufacturer narrative: the reason for this revision surgery was due to excessive wear.The component was implanted, as reported, in 2010 and may have been in vivo for 9 years.The healthcare professional indicated there was no delay in surgery and another suitable device was available for use.The revision surgery was completed as intended.The device were returned to djo and examined.A review of device history records (dhr) show that the reported component used in the previous surgery, when released for use, met design and manufacturing requirements.No non-conforming material reports (ncmr) were in the receivers or work orders that accepted any product with a non-conformance.The dhrs evidence indicates that all critical dimensions and specifications were met when the components were released from djo surgical.No other complaints have been received against these lot numbers.The incident components, except for the patella, were returned to djo and examined (see attached photos).Insert: the insert shows extensive damage on the medial-posterior edge with a portion missing.The anterior section of the medial condyle is in unusually good condition, indicating very little contact between the femur and this section of the insert.The lateral condyle exhibits delamination and heavy wear, with diagonal grooves indicating a path of articulation that is considerably off-axis as to normal articulation.There is delamination present in the transition to the most damaged areas.Deformation and cracking are observable on the lateral-posterior edge.The locking screw is retained within the insert.The screw shows damage around the hex indicating that it was likely tightened during implantation.The posterior tabs and anterior snap feet demonstrate marks consistent with proper assembly and subsequently, explantation.There is no indication that the insert dissociated from the baseplate.The distal side of the insert shows embedded metallic flakes, and radial wear lines indicating the presence of metallic debris consistent with the wear observed on the baseplate and femur.Baseplate: the baseplate has residual cement, bone and tissue on the distal surface indicating good fixation.The proximal surface exhibits significant wear in the medial-posterior corner consistent with metal-on-metal wear.There are scuff marks on the rear and lateral portions of the tray indicating metal debris was likely trapped under the insert for some period of time.Femur: the proximal surface of the femur has residual cement, bone and tissue on the majority of the surface, indicating adequate fixation was achieved.The articulating surface has severe wear on the medial condyle, indicating metal-on-metal articulation over a prolonged period of time.The wear of the metal components is primarily located on the medial condyle, posterior of the midline.Alignment of the most worn points of the components suggests that the tibial and femoral components were rotationally misaligned by as much as 20 degrees.In addition, the femur was translated posteriorly.This malalignment, which would have occurred during the original surgery led to catastrophic wear of all components.Root cause: returned components met all design and manufacturing specifications when released from manufacturing.Wear pattern observed on the implants indicates that the root cause of the reported issue is significant rotational and posterior malalignment of the implants.Should additional information become available this investigation will be re-opened for further evaluation.There are no indications of a product or process issue affecting implant safety or effectiveness.

Brand Name
3D KNEE
Common Device Name
INSERT, 3D SIZE6 X 9MM R DCM
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin, tx 78758-5445 TX 78758 5445
MDR Report Key8336667
Report Number1644408-2019-00118
Device Sequence Number11352314
Product Code JWH
UDI-Device Identifier00888912120173
UDI-Public(01)00888912120173
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K020114
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2014
Device Model Number392-09-606
Device Catalogue Number392-09-606
Device Lot Number54035024
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/07/2019
Supplement Date Received by Manufacturer02/14/2019
06/10/2019
11/07/2019
Initial Report FDA Received Date02/13/2019
Supplement Report FDA Received Date02/18/2019
07/10/2019
12/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
130-03-029 LOT 54009876; 233-02-106 LOT 54049014; 333-02-106 LOT 54015717
Outcome Attributed to Adverse Event Required Intervention;